Pa Patient Saf Advis 2016 Mar;13(1):29-31.
Decline in Serious Events and Wrong-Drug Reports Involving Opioids in Pennsylvania Facilities
Anesthesiology; Critical Care; Internal Medicine and Subspecialties; Nursing; Pharmacy
Expand All Collapse All
Author

Matthew Grissinger, RPh, FISMP, FASCP
Manager, Medication Safety Analysis
Pennsylvania Patient Safety Authority

Decline in Serious Events and Wrong-Drug Reports

As a class of high-alert medications, opioids bear a heightened risk of causing significant patient harm when used in error.1 Errors with opioids have led to serious adverse events, including allergic reactions, failure to control pain, oversedation, respiratory depression, seizures, and death.2 According to data from various error reporting programs, opioids—particularly morphine, HYDROmorphone, and fentaNYL—are among the high-alert medications that most frequently cause patient harm.3-5

Similarity in drug names or the mistaken belief that HYDROmorphone is the generic name for morphine have led to inadvertent mix-ups between morphine and HYDROmorphone.6 In 2007, analysis of 8,400 wrong-drug events reported through the Pennsylvania Patient Safety Reporting System (PA-PSRS) showed that mix-ups between morphine and HYDROmorphone outnumbered all other medication-pair errors.7 In 2010, analysis of reports involving HYDROmorphone found that 70% involved mix-ups with morphine.8 When errors occur with these two medications and the same milligram dose is given (e.g., HYDROmorphone 2.5 mg IV given instead of morphine 2.5 mg IV), the potential for harm exists because 1 mg of HYDROmorphone is roughly equivalent to 7 mg of morphine. So, in this example, 2.5 mg of parenteral HYDROmorphone would be equal to about 17.5 mg of parenteral morphine.

In 2015, Truven Health Analytics (on behalf of the Agency for Healthcare Research and Quality) asked the Pennsylvania Patient Safety Authority about trends in events involving opioids evident in the PA-PSRS database. Authority analysts queried the PA-PSRS database for medication errors that included any opioid as the medication prescribed or administered. The query of reports submitted from January 2005 through December 2014 identified 41,727 events. Facilities reported 0.9 % (n = 365) of these events as Serious Events, with a downward trend following a peak in 2009 (Figure 1).

Figure 1. Reports of Serious Events Involving Opioids Reported to the Pennsylvania Patient Safety Authority, January 2005 through December 2014 (N = 365)


Figure 1. Reports of Serious Events Involving Opioids
 

Of the 41,727 events involving opioids, 11.9% (n = 4,958) were reported as wrong-drug events. From 2005 through 2014, there was a 6 6.4% reduction in the number of opioid wrong-drug events reported (Figure 2), and a 79.4% reduction in the number of wrong-drug events involving mix-ups between morphine and HYDROmorphone (Figure 3).

Figure 2. Reports of Wrong-Drug Events Involving Opioids Reported to the Pennsylvania Patient Safety Authority, January 2005 through December 2014 (N = 4,958)

 Figure 2. Reports of Wrong-Drug Events Involving Opioids Reported to the Pennsylvania Patient Safety Authority, January 2005 thr

 

Figure 3. Reports of Wrong-Drug Events that Mentioned HYDROmorphone and Morphine in the Same Report to the Pennsylvania Patient Safety Authority, January 2005 through December 2014 (N = 567)

Figure 3. Reports of Wrong-Drug Events that Mentioned HYDROmorphone and Morphine in the Same Report to the Pennsylvania Patient  

Since 2007, the Authority has published eight articles on opioid safety. From 2012 through 2014, the Authority coordinated the Pennsylvania Hospital Engagement Network’s adverse drug event project, which aimed to reduce and prevent harm related to opioid use. These efforts generated tools for facilities to improve the safe use of opioids. Please visit the Authority’s website for the full suite of information and tools, including the following:

  • Pennsylvania Patient Safety Advisory articles based on analysis of opioid-related events submitted to the Authority
  • An opioid-knowledge assessment tool that can be used to assess the general knowledge of opioids for practitioners who prescribe, dispense, or administer opioid products
  • An opioid-assessment tool, designed to assess the safety of opioid practices in a facility and identify opportunities for improvement

Notes

  1. Institute for Safe Medication Practices. ISMP’s list of high-alert medications [online]. 2014 [cited 2015 Nov 24]. http://www.ismp.org/Tools/institutionalhighAlert.asp
  2. Institute for Safe Medication Practices. High-alert medication feature: reducing patient harm from opiates. ISMP Med Saf Alert Acute Care 2007 Feb 22;12(4):1-3. Also available at http://www.ismp.org/newsletters/acutecare/articles/20070222.asp
  3. Focus on high-alert medications. PA PSRS Patient Saf Advis [online] 2004 Sep [cited 2015 Nov 23]. http://patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2004/Sep1_(3)/Pages/06.aspx
  4. Hicks RW, Santell JP, Cousins DD, et al. MedMARX 5th anniversary data report: a chartbook of 2003 findings and trends 1999-2003. Rockville (MD): United States Pharmacopeia Center for the Advancement of Patient Safety; 2004.
  5. Institute for Safe Medication Practices Canada. Top 10 drugs reported as causing harm through medication error [online]. ISMP Canada Saf Bull 2006 Feb 24 [cited 2015 Nov 23]. http://www.ismp-canada.org/download/safetyBulletins/ISMPCSB2006-01Top10.pdf
  6. Institute for Safe Medication Practices. Safety issues with patient-controlled analgesia: part I—how errors occur. ISMP Med Saf Alert Acute Care 2003 Jul 10;(8)14:1-3. Also available at http://www.ismp.org/Newsletters/acutecare/articles/20030710.asp
  7. Common medication pairs that contribute to wrong drug errors. PA PSRS Patient Saf Advis [online] 2007 Sep [cited 2015 Nov 23]. http://patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2007/sep4_(3)/Pages/89.aspx
  8. Adverse drug events with HYDROmorphone: how preventable are they? Pa Patient Saf Advis [online] 2010 Sep [cited 2015 Nov 23]. http://www.patientsafetyauthority.org/ADVISORIES/AdvisoryLibrary/2010/Sep7(3)/Pages/69.aspx
PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2018 Pennsylvania Patient Safety Authority